Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 4, NWS San Angelo, TX

January 31, 200824 counties in Texas

NWS San Angelo, TX issued this red flag warning at Jan 31, 2008, 4:24 AM CST for 24 counties in Texas. It took effect at Jan 31, 2008, 12:00 PM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 31, 2008, 4:24 AM CST (10:24 UTC)
In effect from
Jan 31, 2008, 12:00 PM CST
Expired
Jan 31, 2008, 2:27 PM CST
In force
2 hr
Issued by
NWS San Angelo, TX
All 24 counties

Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Fisher County, TX, Haskell County, TX, Irion County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Nolan County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sterling County, TX, Sutton County, TX, Taylor County, TX, Throckmorton County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 63 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-01-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-01-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3902 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KSJT 311024
RFWSJT

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
424 AM CST THU JAN 31 2008

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON...

.ANOTHER STORM SYSTEM WILL MOVE EAST ACROSS NORTH TEXAS TODAY. AS A
COLD FRONT WITH THIS SYSTEM MOVES DOWN ACROSS WEST CENTRAL TEXAS
THIS MORNING...GUSTY WEST WINDS WILL SHIFT TO THE NORTHWEST. THIS
COMBINED WITH ANOTHER INTRUSION OF VERY DRY AIR WILL RESULT IN
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-312200-
/O.UPG.KSJT.FW.A.0004.080131T1800Z-080201T0000Z/
/O.NEW.KSJT.FW.W.0004.080131T1800Z-080201T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
424 AM CST THU JAN 31 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

NORTHWEST WINDS AT THE 20 FT LEVEL WILL BE 20 TO 25 MPH THIS 
AFTERNOON...AND GUSTS OF 35 TO 40 MPH WILL BE LIKELY. RELATIVE
HUMIDITY VALUES WILL DROP TO OR BELOW 20 PERCENT.

THIS WILL CREATE CONDITIONS CONDUCIVE FOR RAPID FIRE GROWTH AND
SPREAD. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF MOVING
VEHICLES. AVOID DRIVING THROUGH TALL GRASS...AND AVOID OUTDOOR
ACTIVITIES THAT MAY PRODUCE FLAMES OR SPARKS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS84 KSJT 312027
RFWSJT

RED FLAG WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
227 PM CST THU JAN 31 2008

...FIRE WEATHER WATCH IN EFFECT FRIDAY FROM NOON THROUGH 6 PM...

.SURFACE LOW PRESSURE WILL DEVELOP NORTH OF WEST CENTRAL TEXAS
TOMORROW. THIS WILL RESULT IN INCREASING SOUTH TO SOUTHWEST WINDS
TO 20 TO 25 MPH TOMORROW. IN ADDITION...TEMPERATURES WILL WARM
INTO THE 60S TOMORROW. THESE TEMPERATURES WILL COMBINE WITH DRY
AIR ALREADY IN PLACE TO CAUSE RELATIVE HUMIDITY VALUES TO FALL TO
15 TO 20 PERCENT. THIS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS FOR AREAS WEST OF A LINE FROM CALLAHAN COUNTY TO IRION
COUNTY.

TXZ049-054-064>066-071-072-098-099-113-114-127-128-010430-
/O.CAN.KSJT.FW.W.0004.000000T0000Z-080201T0000Z/
/O.NEW.KSJT.FW.A.0005.080201T1800Z-080202T0000Z/
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-HASKELL-
THROCKMORTON-JONES-SHACKELFORD-TAYLOR-CALLAHAN-
227 PM CST THU JAN 31 2008

...FIRE WEATHER WATCH IN EFFECT FRIDAY AFTERNOON...
...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A FIRE
WEATHER WATCH...WHICH IS IN EFFECT FRIDAY AFTERNOON. THE RED FLAG
WARNING HAS BEEN CANCELED. 

RELATIVE HUMIDITY VALUES HAVE REMAINED HIGHER THAN 20 PERCENT...
AND WINDS WILL SLOWLY DIMINISH THROUGH THE REST OF THE
AFTERNOON...THEREFORE THE RED FLAG WARNING HAS BEEN CANCELED.

SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH WILL COMBINE WITH
RELATIVE HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT TOMORROW TO
RESULT IN CRITICAL FIRE WEATHER CONDITIONS. 

THIS WILL CREATE CONDITIONS CONDUCIVE FOR RAPID FIRE GROWTH AND
SPREAD. DO NOT THROW CIGARETTES ONTO THE GROUND OR OUT OF MOVING
VEHICLES. AVOID DRIVING THROUGH TALL GRASS...AND AVOID OUTDOOR
ACTIVITIES THAT MAY PRODUCE FLAMES OR SPARKS.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

TXZ073-076>078-139-140-154-155-168>170-312130-
/O.CAN.KSJT.FW.W.0004.000000T0000Z-080201T0000Z/
CONCHO-CROCKETT-SCHLEICHER-SUTTON-COLEMAN-BROWN-MCCULLOCH-
SAN SABA-MENARD-KIMBLE-MASON-
227 PM CST THU JAN 31 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELED THE RED
FLAG WARNING.

RELATIVE HUMIDITY VALUES HAVE REMAINED HIGHER THAN 20 PERCENT...
AND WINDS WILL SLOWLY DIMINISH THROUGH THE REST OF THE AFTERNOON. 
THEREFORE THE RED FLAG WARNING HAS BEEN CANCELED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 31, 3:15 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 31, 3:15 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 AM CST THU JAN 31 2008

.SHORT TERM...

THE MAIN FORECAST CHALLENGES TODAY WILL BE WINDS/TEMPS AS A
PACIFIC COLD FRONT SWEEPS ACROSS WEST CENTRAL TX THIS MORNING.

FAIRLY EVIDENT UPPER CYCLONE IS MOVING OUT OF NEW MEXICO AND INTO
THE TX PANHANDLE AS I TYPE. THE ASSOCIATED SURFACE LOW IS CENTERED
ROUGHLY BETWEEN LBB AND CDS WITH AN ATTENDANT PACIFIC COLD FRONT
STRETCHING SOUTHWEST FROM THERE ACROSS FAR WEST TX. RECENTLY RADAR
TRENDS ARE SHOWING WARM ADVECTION SHOWERS DEVELOPING TO THE EAST
OF MY CWA AND THIS ACTIVITY WILL ONLY CONTINUE TO MOVE EAST AWAY
FROM MY CWA. AS HAS BEEN FORECASTED FOR SEVERAL DAYS, MY FCST AREA
WILL BE IN THE DRY SECTOR OF THIS SYSTEM WITH SNOW TO THE NORTH
AND SHOWERS/STORMS TO THE EAST.

THE PRESSURE GRADIENT BEHIND THE FRONT APPEARS TIGHTEST AROUND
MIDDAY OR SO. WINDS IN THE LOWER TROPOSPHERE WILL NOT BE THAT
IMPRESSIVE, SO IM THINKING MAX GUST POTENTIAL OF 35 TO 40 KTS.
WILL GENERALLY FOLLOW MAV GUIDANCE WINDS FOR TODAY WHICH BRINGS
SPEEDS INTO ADVISORY CRITERIA FOR JUST ABOUT EVERYONE ACROSS MY
FCST AREA EXCEPT FOR THE NW HILL COUNTRY. PREVIOUS SHIFTS ISSUED A
WIND ADV FOR WHOLE CWA AND WILL JUST LEAVE AS IS IN ORDER TO KEEP
FROM GETTING TOO CUTE WITH IT. WIND TRAJECTORIES WILL LIKELY BRING
SOME OF THAT PANHANDLE DUST OVER MY CWA TODAY AND WILL LEAVE THE
BLDU IN THE GRIDS ALONE AS WELL.

A CHILLY NIGHT IS IN STORE TONIGHT WITH CLEAR SKIES, DRY AIR, AND
LIGHT WINDS. WILL GO A BIT HIGHER IN THE BIG COUNTRY WHERE WINDS
SWITCH AROUND TO SOUTHERLY BY MORNING AND KEEP THIS AREA BETTER MIXED.

.LONG TERM...

NOT MUCH TO DISCUSS IN THE LONG TERM WEATHER-WISE. TEMPERATURES
WILL MODERATE STARTING ON FRIDAY AND CONTINUE TO WARM INTO EARLY
NEXT WEEK. THE UPPER FLOW TRANSITIONS FROM NEAR ZONAL TO
SOUTHWESTERLY AS ANOTHER LONGWAVE TROUGH BECOMES ESTABLISHED OVER
THE GREAT BASIN LATE IN THE WEEKEND. IT APPEARS THE GFS/ECMWF HAVE
COME INTO BETTER AGREEMENT THIS MORNING ON THE EVOLUTION OF THE
UPPER TROUGH AS IT HEADS EAST INTO THE PLAINS ON TUESDAY. THE
UPPER TROUGH WILL SLIDE THROUGH THE PLAINS WITH A POSITIVE TILT
WHICH WILL PROVE DETRIMENTAL FOR ANY CHANCE OF PRECIP FOR THIS
PART OF THE WORLD. ALL MOISTURE GETS SHUNTED EAST BEFORE THE
TROUGH ARRIVES, LEAVING THINGS HIGH AND DRY AS THE SURFACE FRONT
MOVES THROUGH.

WEATHER-CLIMATE DIAGNOSTIC TOOLS FROM THE ESRL-PSD WEBSITE
INDICATE THAT SOME CHANGES ARE IN STORE DURING THE EARLY PART OF
WEEK 2 IN THE FORM OF SOME COLDER WEATHER. A STEADY RISE IN GLOBAL
RELATIVE AAM (ATMOSPHERIC ANGULAR MOMENTUM) AND RELATIVE AAM
TENDENCY HAS BEEN NOTED RECENTLY. THE AAM TENDENCY PEAKED ABOUT 4
DAYS AGO AND IS NOW HEADED DOWN. SO WHAT DOES THIS ALL MEAN? IT
MEANS THAT A TRANSITION TO A GSDM (GLOBAL SYNOPTIC DYNAMIC MODEL,
WEICKMANN-BERRY FEB 2007 MWR) PHASE 5/OLD STAGE 2 IS LIKELY DURING
WEEK 2. A STAGE 2 REGIME GENERALLY MEANS BELOW NORMAL TEMPS FOR
MUCH OF THE CENTRAL CONUS WITH LOWER UPPER HEIGHTS OVER THE
CENTRAL CONUS AND GREAT LAKES REGIONS WHILE RIDGING IS DOMINANT
ALONG OR JUST OFF THE WEST COAST. IRONICALLY, THE 240HR ECMWF
SHOWS AN ARCTIC BLAST PUNCHING INTO WESTERN TEXAS ON DAY 10 (SAT
FEB 10). WHILE ONE OBVIOUSLY CANT RELY ON THE EXACT TIMING OF
FEATURES THAT FAR OUT, THE GENERAL IDEA SEEMS PLAUSIBLE. STAY TUNED.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  51  29  63  41 /  10   0   0   0
SAN ANGELO  53  26  65  39 /   0   0   0   0
JUNCTION  58  21  65  34 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM NOON CST TODAY THROUGH THIS AFTERNOON
FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-
IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM
GREEN.

WIND ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR CALLAHAN-COKE-
FISHER-HASKELL-IRION-JONES-NOLAN-RUNNELS-SHACKELFORD-STERLING-
TAYLOR-THROCKMORTON.

WIND ADVISORY FROM 6 AM THIS MORNING TO 3 PM CST THIS AFTERNOON
FOR BROWN-COLEMAN-CONCHO-CROCKETT-KIMBLE-MASON-MCCULLOCH-MENARD-
SAN SABA-SCHLEICHER-SUTTON-TOM GREEN.

&&

99/30
Hazardous weather outlook, Jan 30, 2:34 PM CST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
234 PM CST WED JAN 30 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-312045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
234 PM CST WED JAN 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG WINDS AND RESULTING CRITICAL FIRE DANGER WILL CONTINUE ACROSS
WEST CENTRAL TEXAS UNTIL AROUND SUNSET THIS EVENING. ALTHOUGH
WINDS WILL DIMINISH SOMEWHAT AFTER SUNSET...A SURFACE TROUGH OF
LOW PRESSURE WILL BEGIN PUSHING EAST ACROSS WEST CENTRAL TEXAS
FROM THE WEST AROUND MIDNIGHT. SURFACE WINDS WILL THEN QUICKLY
JUMP INTO OUR WIND ADVISORY RANGE ACROSS THE BIG COUNTRY AND THE
HIGHER ELEVATIONS OF THE CONCHO VALLEY. BY SUNRISE TOMORROW
MORNING...EXPECT A WIND ADVISORY FOR ALL OF WEST CENTRAL TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS WILL CONTINUE ACROSS WEST CENTRAL TEXAS FOR MOST OF
TOMORROW. ANOTHER SURFACE COLD FRONT WILL FOLLOW THE SURFACE
TROUGH ACROSS WEST CENTRAL TEXAS TOMORROW AS WELL. LOOK FOR THE
WIND ADVISORY TO CONTINUE THROUGH AT LEAST MID AFTERNOON.
ALSO...WITH RELATIVE HUMIDITY VALUES AGAIN DROPPING INTO THE TEENS
TOMORROW...WATCH FOR ANOTHER RED FLAG WARNING FOR ALL OF WEST CENTRAL
TEXAS TO BEGIN MID TO LATE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

23/HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:27 PM CSTFire Weather WatchSJTCallahan, Coke, Fisher, Haskell, Irion, Jones and 7 more13 hr

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.